Kansas, 2004

Flash Flood and Flood in Kansas, July 9, 2004

July 9, 2004 · NWS TOP · 5 events in 4 counties and zones

Thunderstorms developed during the early morning hours of the 9th. Some became severe with reports of damaging winds and large hail.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed during the early morning hours of the 9th. Some became severe with reports of damaging winds and large hail. Flash flooding was also reported in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 2:25 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 9, 2:25 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT FRI JUL 9 2004

.DISCUSSION...

OBSERVED PRECIPITABLE WATER VALUES AROUND 1.5 AT 00Z ACROSS THE
FORECAST AREA WILL DIMINISH FROM THE WEST BY EVENING...BEFORE
MOISTURE EXPANDS AGAIN TONIGHT.

MCS DEVELOPED OVER SOUTHWEST NEBRASKA ALONG H850 WARM FRONT AT
THETA-E AXIS INTERSECTION.  THE BOWED LINE PRODUCED WIND DAMAGE AS
IS MOVED ACROSS SOUTHCENTRAL NEBRASKA AND NORTHCENTRAL KANSAS IN THE
EARLY MORNING HOURS.

THIS LINE OF STORMS IS EXPECTED TO CONTINUE MOVING TO THE SOUTHEAST
ACROSS THE FORECAST AREA THIS MORNING.  EVEN THOUGH IT IS MOVING
EAST OF THE BEST THETA-E AXIS...IT WILL STILL BE IN HIGH SURFACE
DEWPOINT AIR.

SOUTHERLY SURFACE WINDS SHOULD PUSH EXISTING FRONTS/BOUNDARIES TO
THE NORTH THIS AFTERNOON AND EVENING...WITH HIGHS APPROACHING 90
ACROSS THE NORTHCENTRAL COUNTIES.  ANY MCS DEVELOPMENT TONIGHT
SHOULD BE FARTHER TO THE NORTH...WHERE BETTER H850/700 WARM AIR
ADVECTION WILL BE CENTERED FROM WESTERN NEBRASKA INTO SOUTH DAKOTA.

EXPECT THE FORECAST AREA TO REMAIN BETWEEN PRECIPITATION AREAS OVER
THE NEXT 36 HOURS WITH ACTIVITY FROM MCS DEVELOPMENT TO THE NORTH
AND STORMS NEAR AN INVERTED TROF AXIS FROM TEXAS INTO THE OZARKS TO
THE SOUTH.

HOT TEMPERATURES ARE EXPECTED ACROSS THE NORTHCENTRAL COUNTIES OVER
THE WEEKEND WITH MID AND UPPER 90S COMMON...WITH READINGS ABOUT 3-5
DEGREES COOLER ACROSS THE NORTHEAST AND EASTCENTRAL COUNTIES.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 3:30 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT FRI JUL 9 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-092200-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND WIDESPREAD RAIN WILL BE DIMINISHING FROM THE WEST
DURING THE DAY.  THE FLASH FLOODING THREAT WILL ALSO END THIS
MORNING AS THE RAINS TAPER OFF...HOWEVER CREEK AND RIVER FLOODING
MAY BE A PROBLEM AS RUNOFF CAUSE STAGES TO RISE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE
INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 9, 1:47 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     MORGANVILLE             39.47N 97.20W
07/09/2004  60 MPH           CLAY               KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 2:19 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     3 N BENNINGTON          39.07N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            MOBILE HOME MOVED OFF FOUNDATION--NO INJURIES

&&

SMB
Local storm report, Jul 9, 2:29 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 AM     TSTM WND GST     WATERVILLE              39.69N 96.75W
07/09/2004  60 MPH           MARSHALL           KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 2:42 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             11 E MANCHESTER         39.09N 97.12W
07/09/2004  0.75 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 3:15 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FLASH FLOOD      5 N BENNINGTON          39.10N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            WATER OVER HWY 93

&&

SMB
Local storm report, Jul 9, 3:34 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 AM     TSTM WND GST     WHITE CITY              38.80N 96.74W
07/09/2004  60 MPH           MORRIS             KS   TRAINED SPOTTER

&&

SMB

The radar

The Topeka radar (KTWX), 23 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wabaunsee

When
July 9, 3:35 AM CST
Where
Wabaunsee County, 3 mi ESE of Maple Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.067, -95.983

Strong winds damaged a road sign along Interstate 70.

Thunderstorm Wind, Shawnee

When
July 9, 3:36 AM CST
Where
Shawnee County, 5 mi SW of Silver Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -95.933

Strong winds blew over a road sign along Interstate 70.

Hail, Lyon

When
July 9, 4:25 AM CST
Where
Lyon County, Americus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -96.433

Flash Flood, Morris

When
July 9, 4:25 AM CST to 5:15 AM CST
Where
Morris County, Council Grove
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in Morris county. Streets were reported flooding in Council Grove and water was reported to be moving swiftly over highway 4 near Dwight.

Flood, Lyon

When
July 9, 4:51 AM CST to 5:30 AM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Heavy rains produced flooding in Lyon county. Water was reported over highway 99 near Allen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405255, 5405256, 5405257, 5405258, 5405259.